My Birth Control is Making Me Crazy!

Mood Changes
Rainer Elstermann/Getty Images

Do you think your birth control is making you crazy?

Are you wondering if this is possible?

Have you recently started or changed your hormonal contraception?

If you are on hormonal contraception and you are having significant mood changes it is not all in your head. Well, actually some of it is in your head.

But at least, you aren’t imaging it.

Hormones Affect Your Mood

The female reproductive hormones, namely estrogen and progesterone, can affect your mood.

  Changes in the levels of these hormones affect chemicals in your brain called neurotransmitters. Some of these neurotransmitters like serotonin play a big role in maintaining your mood. Serotonin levels in your brain are easily influenced by changes in your estrogen and progesterone levels. Some women are much more sensitive to these changes than others.

Just think about it.

There are many times in your reproductive years when there are big changes in your hormone levels. These changing hormone levels influence serotonin levels in your brain and can trigger significant mood issues. Think:

Most women will feel some effect on their mood with these episodes of hormonal fluctuation. Some of us will be very affected.

Hormones and Moods Are Not One Size Fits All?

This is where things can get a little confusing. Again, most women will notice some mood disturbances associated with fluctuating hormone levels.

These mood changes may be subtle and barely noticeable or they may be very significant like those experienced by women suffering from PMDD and severe post partum depression.

The tricky part is that it isn’t always the same hormone causing the symptoms. You can’t generalize and say the mood symptoms are just caused by changes in estrogen or changes in progesterone.

Nor can you say it is caused by too much or too little of each of these hormones.  

This is because we are all different in how we respond to our reproductive hormones interaction with our brains.

One type of change may affect you and not your friend. One solution for your friend may make her feel better but make you feel worse. This can be very confusing when you are trying to understand what is going on with you and how you can feel better.

What Does This Have To Do With Birth Control?

A lot!

But, we aren’t talking all birth control here. We are specifically talking about the hormonal contraceptive options. These forms of contraception can be further divided into:

Combined estrogen and progesterone methods

Progesterone only methods:

  • Progesterone only pill (mini pill)
  • Depo Provera- injectable

The combined estrogen and progesterone methods are often used to treat hormonal mood disturbances. A good example of this is using the birth control pill to manage PMS or the more severe condition PMDD.

The mood symptoms of PMS/PMDD are triggered by the hormonal changes occurring after ovulation during the luteal phase of your menstrual cycle. Using combined estrogen progesterone birth control  (the pill, patch or ring) your ovulation is suppressed and the big changes that normally happen in your hormone levels are blunted. Often this will help manage these mood changes.

But, sometimes it doesn’t help. Even more upsetting is that sometimes it makes it worse! This is where the hormone paradox sets in and the concept of progesterone sensitivity starts to make sense.

You Might Be Progesterone Sensitive

Have you started a hormonal contraceptive and noticed that you are more tearful or moody?

Did you start the birth control pill to help treat PMS symptoms but now you are having mood disturbances earlier in your cycle than usual?

If you answered yes to either of these questions then likely you are progesterone sensitive.

If you are progesterone sensitive you will likely have significant changes in your mood when using many types of hormonal contraception.  It goes without saying that the negative impact on your mood will be the most significant with the progesterone only methods especially with

  • Mirena -Levonorgestrol
  • Depo-Provera- Medroxyprogesterone acetate
  • Nexplanon- Etonogestrel

Likely you health care provider will recommend that you change your contraceptive method if the effect on your mood is significant.

If you are using a combined hormonal contraceptive you may have a few more options. There are many different formulations of the birth control pill. They all have the same type of estrogen just in different concentrations. The biggest difference between birth control pills is the type of progesterone it contains. You may find that you are more sensitive to one type of progesterone than you are to another. Your health care provider may suggest that you try a few different pills before you abandon oral contraceptive use all together.

As for the patch or the ring there is only one formulation for each of these methods. If you are having mood issues on these forms of hormonal birth control you probably should try another contraceptive option.

It is important to remember that it is normal to go through a brief transition phase when starting a new hormonal contraceptive. You could experience a brief period, usually just a few weeks, of some minor mood changes.  If these mood changes are severe or if they continue longer than a few weeks you need to discuss this with your health care provider.

The good news is if your hormonal birth control is affecting your mood and sense of well being just stopping it should make you feel better!

But don’t forget if you discuss any changes to your contraceptive method with your health care provider.        

Remember, although the control center for your mood is in your head, changes in your mood caused by your hormones have absolutely nothing to do with your imagination.

Continue Reading